Alert archive / Iowa / Tornado Warnings in 2017

Tornado Warning 1, NWS Omaha, NE

March 6, 2017Page County, Iowa

NWS Omaha, NE issued this tornado warning at Mar 6, 2017, 5:51 PM CST for Page County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 5:51 PM CST (23:51 UTC)
Expired
Mar 6, 2017, 6:15 PM CST
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Page County, IA

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 5:54 PM CSTTSTM WND DMG1 E Shambaugh, IAUNANCHORED YARD SHED AND LEAN TO SHED DESTROYED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 1:54 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 437 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WFUS53 KOAX 062351
TOROAX
IAC145-070015-
/O.NEW.KOAX.TO.W.0001.170306T2351Z-170307T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
551 PM CST MON MAR 6 2017

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Page County in southwestern Iowa...

* Until 615 PM CST
    
* At 551 PM CST, a severe thunderstorm capable of producing a tornado
  was located 5 miles southwest of Clarinda, or 18 miles west of
  Bedford, moving northeast at 65 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Clarinda around 555 PM CST. 

Other locations impacted by this tornadic thunderstorm include
College Springs, Shambaugh and Braddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4058 9514 4067 9515 4075 9496 4058 9492
TIME...MOT...LOC 2351Z 231DEG 56KT 4067 9508 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEAD
1 follow-up statement
105 
WWUS53 KOAX 070006
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
606 PM CST MON MAR 6 2017

IAC145-070015-
/O.EXP.KOAX.TO.W.0001.000000T0000Z-170307T0015Z/
Page IA-
606 PM CST MON MAR 6 2017

...The TORNADO Warning for SOUTHEASTERN PAGE COUNTY WILL EXPIRE AT
615 PM CST...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning will be allowed to 
expire.  However gusty winds are still possible with this 
thunderstorm.

A tornado watch remains in effect until 1000 PM CST for southwestern
Iowa.

LAT...LON 4058 9514 4067 9515 4075 9496 4058 9492
TIME...MOT...LOC 0005Z 231DEG 56KT 4081 9486 

$$

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 6, 5:35 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 6, 5:35 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
535 PM CST Mon Mar 6 2017

.UPDATE...
Issued at 532 PM CST Mon Mar 6 2017

Will be clearing tornado watches behind current line of storms,
with all of our CWA likely done with severe threat by 7 PM or so.

&&

.SHORT TERM...(tonight through Thursday)
Issued at 416 PM CST Mon Mar 6 2017

WV imagery this afternoon showing a positive tilt longwave trof
extending from western Canada down through the central Rockies
with a strong jet max...140kt...rounding the base. Meanwhile deep
surface low pressure was situated over eastern North Dakota with a
distinct dryline extending southward along the surface trof. Bit
further upstream...attendant cold front cutting through quickly
sweeping in through central South Dakota into eastern Colorado.
12z PWS plot indicated ample moisture on tap with values of 225%
above normal.

Thunderstorm activity is already firing along the dryline over the
CWA and moving into increasingly unstable environment...SB CAPES
2000J/KG. Deep shear quite impressive as well with 0-6km shear
values approaching 70kt. Expect activity to increase over the next
several hours along the I-80 corridor where boundary layer theta-E
convergence is progged to strengthen. Given the tremendous
environmental shear...there is a distinct possibility for severe
storms with large hail and perhaps one or two tornadic storms
through early evening over our entire IA CWA as well as extreme
southeast Nebraska.

Wednesday and Thursday...dry conditions and quiet weather expected
as  large scale flow deamplifies somewhat with a weak upstream ridge
over the western CONUS and upper trof off the east coast.

.LONG TERM...(Thursday night through Monday)
Issued at 416 PM CST Mon Mar 6 2017

Next round of possible precipitation comes Friday night/Saturday
associated with a Pacific Northwest shortwave trof dropping into the
central Plains. ECM/GFS/CMC all in pretty good agreement activity
will occur along axis of strong mid layer ageostrophic forcing
extending from the Black Hills into the Mid MS Valley.
Precipitation type will likely be an issue with with enough cold
air filtering in from the north to provide a rain/snow
mix...mainly over the southern CWA. Another Pacific Northwest
shortwave coming early next week will bring precipitation chances
to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 532 PM CST Mon Mar 6 2017

Strong winds will be the primary aviation concern as westerly
winds of 25 to 40kt will prevail through about 06Z. Winds should
diminish to less than 20kt after 06Z, the pick back up into the 20
to 35kt range again Tuesday afternoon after 18Z.

&&

.FIRE WEATHER...
Issued at 416 PM CST Mon Mar 6 2017

NAM12/GFS20/CMC are all indicating conditions will be favorable
again on Tuesday for extreme fire behavior over the Neb CWA and
possibly the IA CWA. All this in part to abundant dry
fuels...minimum RH 15-20%...and westerly wind gusts 25-35mph. Thus
will upgrade the Neb CWA to a Red Flag Warning and introduce a
Fire Weather Watch over the IA CWA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CST this evening for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

     Wind Advisory until 8 PM CST this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning from 11 AM to 7 PM CST Tuesday for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...Red Flag Warning until 8 PM CST this evening for IAZ043-055-056-
     069-079-080-090-091.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for IAZ043-055-056-069-079-080-090-091.

     Wind Advisory until 8 PM CST this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

UPDATE...Dergan
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
FIRE WEATHER...DEE
Hazardous weather outlook, Mar 6, 5:05 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CST Mon Mar 6 2017

NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>090-
092-071315-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-PAWNEE-
505 PM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A Red Flag Warning remains in effect until 8 PM this evening.

A Wind Advisory remains in effect until 8 PM this evening.

Another Red Flag Warning will be in effect Tuesday afternoon over
eastern Nebraska. Dry fuels, combined with low relative humidities
and strong westerly wind will contribute to extreme fire behavior
over most of the region again on Tuesday. Thus outdoor burns are
not recommended.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Tuesday.

IAZ043-055-056-069-079-080-090-091-071315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-
505 PM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

A tornado watch is in effect until 10 PM CST for western Iowa.
Storms are quickly pushing through southeast Nebraska and
southwest Iowa. With this, there is a threat for isolated
tornadoes, large hail and damaging thunderstorm winds into the
early evening.

A Wind Advisory remains in effect until 8 PM this evening.

A Fire Weather Watch is in effect on Tuesday for strong winds and
low relative humidity.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening.

NEZ091-093-071315-
NEMAHA-RICHARDSON-
505 PM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A tornado watch is in effect until 10 PM CST for portions of
southeast Nebraska. Storms are quickly pushing through southeast
Nebraska and southwest Iowa. With this, there is a threat for
isolated tornadoes, large hail and damaging thunderstorm winds
into the early evening.

A Red Flag Warning remains in effect until 8 PM this evening.

A Wind Advisory remains in effect until 8 PM this evening.

Another Red Flag Warning will be in effect Tuesday afternoon over
eastern Nebraska. Dry fuels, combined with low relative humidities
and strong westerly wind will contribute to extreme fire behavior
over most of the region again on Tuesday. Thus outdoor burns are
not recommended.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

In the hours before

Special weather statement, Mar 6, 4:46 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
446 PM CST MON MAR 6 2017

IAZ069-079-080-090-NEZ067-068-090>093-062315-
Pottawattamie IA-Mills IA-Fremont IA-Montgomery IA-Cass NE-Otoe NE-
Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
446 PM CST MON MAR 6 2017

...Significant Weather Advisory for FREMONT...NORTHWESTERN
MONTGOMERY...MILLS...EASTERN POTTAWATTAMIE...EASTERN JOHNSON...
WESTERN NEMAHA...EASTERN OTOE...NORTHWESTERN RICHARDSON...
NORTHEASTERN PAWNEE AND SOUTHEASTERN CASS COUNTIES UNTIL 515 PM
CST...

At 445 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sidney, or 31 miles southeast of Omaha, moving
northeast at 55 mph. Another strong storm was located 7 miles
northeast of Tecumseh, also moving northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nebraska City, Auburn, Tecumseh, Oakland, Hamburg, Malvern, Sidney,
Carson, Emerson, Johnson, Macedonia, Talmage, Lorton, Tabor, Silver
City, Thurman, Hancock, Henderson, Randolph and Hastings.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 211 and 230.
 Highway 2 in Nebraska between mile markers 502 and 508.
 Highway 34 in Iowa between mile markers 11 and 30.
 Highway 59 in Iowa between mile markers 28 and 61.
 Highway 75 in Nebraska between mile markers 26 and 54.
 Interstate 29 between mile markers 1 and 24.

A tornado watch remains in effect until 1000 PM CST for southwestern
Iowa. A tornado watch also remains in effect until 1000 PM CST for
southeastern Nebraska.

LAT...LON 4058 9567 4058 9578 4053 9577 4053 9571
      4026 9591 4026 9628 4146 9538 4147 9523
      4127 9515
TIME...MOT...LOC 2245Z 237DEG 55KT 4087 9572

MEAD
Local storm report, Mar 6, 4:59 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     AUBURN                  40.39N 95.84W
03/06/2017                   NEMAHA             NE   PUBLIC

            TIN ROOF BLOWN OFF SUNROOM. NEAR AUBURN. VIA TWITTER.

&&

BMAYES
Local storm report, Mar 6, 5:01 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     NON-TSTM WND GST WAHOO                   41.22N 96.62W
03/06/2017  M58 MPH          SAUNDERS           NE   AWOS

&&

BMAYES
Special weather statement, Mar 6, 5:08 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
508 PM CST MON MAR 6 2017

NEZ090>093-062345-
Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
508 PM CST MON MAR 6 2017

...Significant Weather Advisory for SOUTHEASTERN JOHNSON...
SOUTHWESTERN NEMAHA...WESTERN RICHARDSON AND EASTERN PAWNEE COUNTIES
UNTIL 545 PM CST...

At 508 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pawnee City, or 23 miles north of Seneca, moving
northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pawnee City, Humboldt, Table Rock, Du Bois, Dawson, Steinauer, 7
Miles South Of Auburn and Camp Cornhusker.

This includes Highway 75 in Nebraska between mile markers 10 and 20.

A tornado watch remains in effect until 1000 PM CST for southeastern
Nebraska.

LAT...LON 4000 9622 4015 9633 4025 9622 4030 9581
      4001 9584
TIME...MOT...LOC 2308Z 228DEG 69KT 4015 9621

MEAD
Local storm report, Mar 6, 5:15 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
515 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             HAMBURG                 40.61N 95.65W
03/06/2017  E0.88 INCH       FREMONT            IA   TRAINED SPOTTER

            LOTS OF DIME TO NICKEL SIZE HAIL.

&&

BMAYES
Special weather statement, Mar 6, 5:35 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
535 PM CST MON MAR 6 2017

NEZ091-093-070015-
Nemaha NE-Richardson NE-
535 PM CST MON MAR 6 2017

...Significant Weather Advisory for SOUTHEASTERN NEMAHA AND
RICHARDSON COUNTIES UNTIL 615 PM CST...

At 534 PM CST, Doppler radar was tracking a strong thunderstorm near
Stella, or 13 miles northwest of Falls City, moving northeast at 60
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Falls City, Verdon, Stella, Shubert, Rulo, Dawson, Salem, Preston,
Barada and The Highway 75 And 8 Junction.

This includes Highway 75 in Nebraska between mile markers 1 and 17.

A tornado watch remains in effect until 1000 PM CST for southeastern
Nebraska.

LAT...LON 4012 9590 4023 9587 4030 9561 4019 9548
      4018 9548 4017 9545 4003 9541 4000 9584
TIME...MOT...LOC 2334Z 242DEG 72KT 4018 9581

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:09 PM CSTSevere Thunderstorm WarningOAXHarrison, Monona36 min
Mar 6, 2:40 PM CSTSevere Thunderstorm WarningOAXMonona35 min
Mar 6, 2:50 PM CSTSpecial Weather StatementOAXHarrison25 min
Mar 6, 3:20 PM CSTSevere Thunderstorm WarningOAXHarrison, Pottawattamie25 min
Mar 6, 3:38 PM CSTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby37 min
Mar 6, 3:47 PM CSTSevere Thunderstorm WarningOAXMills, Pottawattamie28 min
Mar 6, 4:02 PM CSTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby28 min
Mar 6, 4:09 PM CSTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Pottawattamie36 min
Mar 6, 4:32 PM CSTFire Weather WatchOAXFremont, Harrison, Mills, Monona, Montgomery, Page and 2 more11 hr
Mar 6, 4:32 PM CSTRed Flag WarningOAXFremont, Harrison, Mills, Monona, Montgomery, Page and 2 more25 hr
Mar 6, 4:46 PM CSTSpecial Weather StatementOAXFremont, Mills29 min
Mar 6, 4:53 PM CSTSevere Thunderstorm WarningOAXFremont37 min
Mar 6, 4:56 PM CSTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page34 min
Mar 6, 5:06 PM CSTSevere Thunderstorm WarningOAXFremont, Page24 min
Mar 6, 5:19 PM CSTSevere Thunderstorm WarningOAXMontgomery26 min
Mar 6, 5:29 PM CSTSevere Thunderstorm WarningOAXFremont, Montgomery, Page31 min
Mar 6, 5:39 PM CSTSevere Thunderstorm WarningOAXMontgomery21 min
Mar 6, 5:59 PM CSTTornado WarningOAXPage16 min

Nearby

Tornado Warnings in Iowa, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.